Alert archive / California / Gale Watches in 2019

Gale Watch 29, NWS Eureka, CA

December 3, 2019

NWS Eureka, CA issued this gale watch at Dec 3, 2019, 3:06 PM PST. It took effect at Dec 5, 2019, 1:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 3, 2019, 3:06 PM PST (23:06 UTC)
In effect from
Dec 5, 2019, 1:00 PM PST
Expired
Dec 4, 2019, 2:30 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

807 
WHUS76 KEKA 032306
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
306 PM PST Tue Dec 3 2019

PZZ470-475-040715-
/O.NEW.KEKA.GL.A.0029.191205T2100Z-191206T2100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
306 PM PST Tue Dec 3 2019

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...

* WHAT...South winds 25 to 35 kt with gusts up to 40 kt and
  combined seas 10 to 15 feet at 17 seconds possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
2 follow-up statements
138 
WHUS76 KEKA 040502
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
902 PM PST Tue Dec 3 2019

PZZ470-475-041315-
/O.CON.KEKA.GL.A.0029.191205T2100Z-191206T2100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
902 PM PST Tue Dec 3 2019

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

* WHAT...South winds 25 to 35 kt with gusts up to 40 kt and 
  combined seas 10 to 15 feet at 17 seconds possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
758 
WHUS76 KEKA 041030
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
230 AM PST Wed Dec 4 2019

PZZ470-041830-
/O.UPG.KEKA.GL.A.0029.191205T2100Z-191206T2100Z/
/O.NEW.KEKA.GL.W.0041.191205T2300Z-191206T2300Z/
/O.NEW.KEKA.SC.Y.0113.191205T1700Z-191205T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
230 AM PST Wed Dec 4 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 3 PM PST
THURSDAY...
...GALE WARNING IN EFFECT FROM 3 PM THURSDAY TO 3 PM PST FRIDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts
  up to 45 kt and combined seas around 10 to 15 feet expected. 
  For the Small Craft Advisory, south winds 15 to 25 kt with gusts
  up to 35 kt and combined seas around 8 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 3 PM Thursday to 3 PM PST 
  Friday. For the Small Craft Advisory, from 9 AM to 3 PM PST 
  Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-041830-
/O.UPG.KEKA.GL.A.0029.191205T2100Z-191206T2100Z/
/O.NEW.KEKA.GL.W.0041.191205T2300Z-191206T2300Z/
/O.NEW.KEKA.SC.Y.0113.191205T1700Z-191205T2300Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
230 AM PST Wed Dec 4 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 3 PM PST
THURSDAY...
...GALE WARNING IN EFFECT FROM 3 PM THURSDAY TO 3 PM PST FRIDAY...

* WHAT...For the Gale Warning, southeast winds 25 to 35 kt with
  gusts up to 45 kt and combined seas around 11 to 16 feet
  expected. For the Small Craft Advisory, southeast winds 20 to 25
  kt with gusts up to 35 kt and combined seas around 8 to 10 feet
  expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Gale Warning, from 3 PM Thursday to 3 PM PST 
  Friday. For the Small Craft Advisory, from 9 AM to 3 PM PST 
  Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-041830-
/O.NEW.KEKA.SC.Y.0113.191206T0300Z-191207T0500Z/
Pt St George to Cape Mendocino out 10 nm-
230 AM PST Wed Dec 4 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 9 PM PST
FRIDAY...

* WHAT...South to Southeast winds 15 to 25 kt, gusts up to 35 kt
  and combined seas around 6 to 11 feet expected. Highest wind and
  seas near Cape Mendocino.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 7 PM Thursday to 9 PM PST Friday.

* IMPACTS...Conditions will be hazardous to small crafts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-041830-
/O.NEW.KEKA.SC.Y.0113.191205T2300Z-191207T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
230 AM PST Wed Dec 4 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THURSDAY TO 9 PM PST
FRIDAY...

* WHAT...Southeast winds 20 to 30 kt, gusts up to 40 kt and
  combined seas around 9 to 14 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 3 PM Thursday to 9 PM PST Friday.

* IMPACTS...Conditions will be hazardous to small crafts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Dec 3, 2:19 PM PST, 47 minutes earlier.

Area forecast discussion, Dec 3, 2:19 PM PST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
219 PM PST Tue Dec 3 2019

.SYNOPSIS...Light showers will linger across the region through
Wednesday, mainly in Mendocino county. Another storm system will
yield periods of heavy rain and strong winds Thursday night
through Saturday across the area.

&&

.DISCUSSION...The upper level low well off the central CA coast
has started to slowly move off to the east. Tonight a shortwave
moving around the low will bring some mid level clouds and few
sprinkles or light showers to Mendocino county. Wednesday this
will spread farther north in the afternoon bringing a few very
light showers to the inland areas south of Hwy 299. Temperatures
across the area will be fairly similar to today.

Thursday the strong upper level trough and associated surface low
and frontal boundary are expected to approach the coast. This
will start to bring breezy south winds to the area in the
afternoon. A period of moderate to heavy rain is expected to move
through quickly Friday morning. Most of the area is expected to
see 1 to 2 inches of rain with local amounts in the higher terrain
up to 3 inches. Strong southerly winds are expected to peak
Friday morning as well. Gusts of 50 to 60 mph are expected along
the ridges of Humboldt and Del Norte counties. Winds will be
lighter at the surface for the most part gusts only to 20 or 30
mph in general. There could be a brief period where the stronger
winds mix down, but that is not currently expected. Areas farther
south and east are expected to see lighter winds.

Friday afternoon or evening once the front moves through there is
expected to be a short break in the rain. Friday night as the
upper level trough moves through showers will pick back up again.
This will continue to bring numerous showers through the day on
Saturday. Snow levels will fall with this trough, but only to
around 5,000 feet. Some these showers may be heavy, especially
over the interior mountains. This could cause some additional
minor urban or small stream flooding. There is some instability
with this during the day on Saturday. This could bring some
thunder and small hail, but it is not expected to be cold enough
for the small hail to accumulate on the roadways.

Sunday showers will diminish as the ridge starts to build into the
area, but there is some disagreement on how quickly this will
happen. The ECMWF is slower to build the ridge in than the GFS.
The ridge is expected to build in on Monday and Tuesday bringing
dry weather to the area. Valley fog is likely to form each night
and will keep interior temperatures cool. The coast may see fog as
well, but confidence is lower on that. MKK

&&

.AVIATION...Mostly cloudy skies, under VFR conditions continued
overnight to noonday across the region. A wee amount of rain was
reported at ACV just shortly after midnight. After 12 noon, skies
became mostly scattered. However, in early morning Southern
Mendocino reported a plethora of clouds...with Cigs bordering MVFR
conditions and a few times lower. Overnight, expect benign
weather with a mid to high cloud influx from the south. That would
usually hinder a lot of fog development along the coast...but
will introduce light fog and scattered low clouds at the coastal
terminals while maintaining VFR conditions. At this time, models
are bringing "wrap around" light rain into southern Mendocino in
the morning, which is associated with a weather system south of
SFO's Bay Area. Will include this light rain in the 04/00Z TAF
package. There is a slight indication that light rain could
meander more northward of UKI, but confidence level is sort of
low. Therefore, expect that UKI's Cigs will remain VFR, but Vis
may drop lower due to light rain and fog. /TA

&&

.MARINE...Mostly light to moderate breezes are expected over the
next two days. Winds will briefly become northerly late tonight
through Wednesday evening. Southerlies will return Wednesday night
and begin to ramp up ahead of an approaching pacific storm system.
Winds will likely increase to Gales over the outer waters by
Thursday afternoon. Winds will peak overnight on Thursday into
Friday morning. As the associated frontal system moves through and
east of the CWA on Friday winds will weaken slightly to strong
breezes and remain elevated through Saturday morning. Moderate to
light breezes are expected from Saturday evening through the rest of
the forecast period.

A series of west to northwest swells will dominate the seas over
the next seven days. A diminishing northwest swell will persist
through today. The next swell is set to move through the waters
later today and peak near 8 feet around 14 seconds on Wednesday
and diminish through the rest of the work week. The last and more
westerly swell will begin to move through the waters overnight on
Thursday and peak near 10 feet around 17 seconds Friday night.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
    Gale Watch from Thursday afternoon through Friday afternoon
    for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 3, 3:03 AM PST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
303 AM PST Tue Dec 3 2019

CAZ101>113-041115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
303 AM PST Tue Dec 3 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A storm system will yield periods of heavy rain and strong winds
Thursday night into Friday. Snow levels will generally remain above
5000 feet, which will preclude significant winter weather impacts,
with the possible exception of Scott Mountain Summit on Highway 3.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Gale Watches in California, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.